Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2018, 1:52 PM MDT for Park County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 1:52 PM MDT (19:52 UTC)
- Expired
- May 28, 2018, 2:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Park County, CO
The radar
The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
704 WUUS55 KBOU 281952 SVRBOU COC093-282015- /O.NEW.KBOU.SV.W.0048.180528T1952Z-180528T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 152 PM MDT MON MAY 28 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northeastern Park County in central Colorado... * Until 215 PM MDT. * At 152 PM MDT, a severe thunderstorm was located near Shawnee, or 37 miles southwest of Denver, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Shawnee and Highland Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3957 10564 3957 10552 3940 10554 3939 10561 TIME...MOT...LOC 1952Z 179DEG 17KT 3946 10558 HAIL...1.00IN WIND...<50MPH $$ KRIEDERMAN
1 follow-up statement
395
WWUS55 KBOU 282011
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
211 PM MDT MON MAY 28 2018
COC093-282020-
/O.EXP.KBOU.SV.W.0048.000000T0000Z-180528T2015Z/
Park CO-
211 PM MDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PARK COUNTY WILL
EXPIRE AT 215 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Colorado.
LAT...LON 3957 10564 3957 10552 3940 10554 3939 10561
TIME...MOT...LOC 2010Z 179DEG 17KT 3954 10558
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:58 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 28, 10:58 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1058 AM MDT Mon May 28 2018 .UPDATE... Issued at 1050 AM MDT Mon May 28 2018 Stratus field over the plains and lower foothills is eroding away from east to west, more so over the northern border area. The low clouds are pretty thick over central part of the planes. There is a batch of expanding upper level cloudiness moving into the western CWA from the south. Latest ACARS soundings have a significant cap just above 700 mb. Not convinced we will be able to tap into the significant CAPE in place with all the cloudiness and lack of heating. There is the synoptic scale energy from the upper low to our west however. Will stay the course for now. && .SHORT TERM...(Today and tonight) Issued at 432 AM MDT Mon May 28 2018 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THE EVENING ACROSS NORTHEAST COLORADO... Interesting day shaping up for northeast Colorado with potential for severe thunderstorms, and even a couple tornadoes. Upper level low continues to spin across the Great Basin, and a strong 90 knot jet ejects eastward across the Colorado/New Mexico border. This puts the forecast area in the favorable left exit region of the upper level jet. Q-G diagnostics show deep large scale lift in place to support more numerous thunderstorms this afternoon and evening. Surface dewpoints have increased behind last night's frontal passage, with readings of 50-55F over most of the plains. Those should hold fairly steady or slightly increase through the day with low level flow turning more easterly. The tricky aspect to this forecast revolves around convective inhibition due to the relatively cool boundary layer. With regard to that aspect, we currently have a stratus deck, although not too low with ceilings averaging 1500-4000 feet across the plains. We don't see to much additional lowering through daybreak, so daytime heating should be able to start eroding this deck given the relatively thinner and elevated stratus deck. That said, we'll still have to erode a very strong cap today. Forecast soundings show this lid to remain in place through early afternoon across the plains, even if temperatures warm into the lower to mid 70s. However, there will also be large scale lift and cooling aloft, and the forecast soundings show the inversion breaking due to convective elements moving off the foothills and some of this cooling aloft. At this time, we're unsure if we will be able to totally tap into the higher CAPE surface parcels, which show CAPES of 2000 J/kg with a T/Td of 72/52 along the Front Range, and CAPES near 3000 J/kg over the northeast plains with even higher Td. If we can't then look for less intense storms and a lower threat of severe weather. There may also be a convergence zone attempting to set up across the Palmer Divide area, so that would be the main threat area for any tornadic development this afternoon - spreading east to Lincoln county and perhaps southern Washington county by late afternoon and evening. Overall chances of severe storms also look highest from the Palmer Divide area east/northeast across the plains where there's a better chance of tapping the higher instability. We still expect good thunderstorm coverage thanks to the upper level support and mid level instability, but overall confidence with regard to severe weather is low to moderate at best due to the influences of stratus and cooler boundary layer. Finally, we relied again upon the HREF for overall storm development and progressions. There are still a few showers/storms over the northeastern border area early this morning. That activity should eventually push east this morning, with redevelopment over the mountains and foothills by the noon hour, and then becoming more numerous and spreading northeast across the I-25 Corridor by mid afternoon and the eastern plains late this afternoon and evening. Some heavy rain threat over the northeastern plains this evening, with local flooding possible in areas that received heavy rainfall last night - mostly eastern Weld, Logan, Sedgwick, and Phillips counties, but Washington county may receive heavy rainfall as well this evening. .LONG TERM...(Tuesday through Sunday) Issued at 432 AM MDT Mon May 28 2018 The slowly moving short wave trough moves into Wyoming Tuesday morning with a trough axis extending across Colorado Tuesday morning and moving northeast into western South Dakota by Tuesday afternoon. Flow aloft turns west-northwest and the passage of the trough axis will drive a weak cool front across our area with 700 mb temps dropping 2-4 degC. Northwest low-level winds behind the front will scour out a fair amount of the low-level moisture, resulting in Td in the low to mid 40s across the plains. Weak subsidence will also prevail across our area throughout Tuesday Instability is weak (MLCAPE around 300-500 J/kg), and combined with the subsidence would lead to isolated thunderstorms across the Plains. Wind shear will be weak and thus the strongest storms would be capable of gusty winds. Thunderstorms are more likely in the high country with the cooling aloft contributing to instability. Highs will be around seasonal norms area-wide with highs in the mid 70s Plains, 50s and upper 60s in the mountains. On Wednesday a trough off the West Coast builds a ridge across the western third of the U.S., with the ridge axis crossing Colorado around midday, and backing the mid and upper level flow to the west-southwest later in the day. Surface moisture is limited with dewpoints in the low to mid 40s east of the mountains and synoptic lift is negligible. 700 mb temps warm several degC. The late May sun and diurnal upslope flow should be able to overcome the cap at 700 mb and initiate thunderstorms across the mountains and move them east across the Plains. SBCAPE across the Plains should be between 500-800 J/kg resulting in the potential for gusty winds and small hail. Before thunderstorm development and thicker cirrus, temperatures should warm up a bit vs. Tuesday with highs in the low 80s Plains and 60s to mid 70s in the mountains. Thursday and Friday the mid and upper levels dry out considerably with dry southwest flow aloft. Wednesday's PWAT at KDEN is forecast to be around 0.75, dropping to 0.50 Thursday and then 0.40 on Friday. Surface moisture is removed significantly behind a northwest cool front early on Friday, with dewpoints dropping into the 20s and 30s across most of the Plains and Palmer Divide. Thunderstorm chances will likely be very isolated Thursday across the high country on Thursday (10 percent range), and no precipitation is expected across the Plains. Friday should be dry area-wide with very little cloud cover. A thermal ridge builds across Colorado Thursday into Friday, so expect highs in the low 90s Thursday with 70s to low 80s in the mountains. On Friday a lee trough develops and kicks east, increasing downslope flow across the Plains and warming temps a few degrees over Thursday, with mid 90s expected. Denver's record for June 1 is 96 for reference. Saturday also looks dry area-wide as a trough moves onshore across the PacNW with dry southwest flow aloft. Models have a weak cool front crossing the plains early Saturday which will turn the winds upslope and cool temps a bit, though still well above seasonal norms for early June. Moisture looks to return during the day on Sunday with southeast flow across the eastern Plains though the global models dramatically differ on the strength of the low-level moisture across the middle part of the U.S. GFS is 10-15 degrees higher with surface dewpoints than the EC despite similar flow patterns. 700 mb temps soar again (to 17-20 degC) on Sunday so despite better moisture and upslope thunderstorm chances across the Plains will probably be limited and only isolated in the mountains. Temps are likely to continue well above normal into next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1050 AM MDT Mon May 28 2018 The Stratus deck is rising a bit but satellite pictures indicate it could be around well into the afternoon hours. Will keep the lower ceilings going long than the current DEN TAF indicates. All the models keep the upslope going to around 00Z then some form of downsloping westerlies are progged. Some form of drainage winds are indicated after 06Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RJK SHORT TERM...Barjenbruch LONG TERM...Schlatter AVIATION...RJK
Hazardous weather outlook, May 28, 11:10 AM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1110 AM MDT Mon May 28 2018 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MDT Mon May 28 2018 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL, DAMAGING WINDS, AND A COUPLE TORNADOES... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few showers and Thunderstorms are beginning to develop over the mountains at this. Showers and Thunderstorms will get onto the plains after 1 PM. Sufficient daytime heating for severe thunderstorms may be curtailed by the low cloud deck now in place over most of the plains. Any storms that become severe will be capable of producing very large hail, damaging winds, and even a couple tornadoes. At this time, the main threat of any tornadoes would occur from eastern Elbert, Lincoln and southern Washington Counties by late afternoon. Heavy rainfall and minor flooding of low lying areas will also be a concern as the storms become more widespread over the northeastern plains late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered afternoon and evening thunderstorms are expected to develop on Tuesday and Wednesday. The threat of severe storms is low. Thursday through Sunday should be dry and hot. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM. RJK/Gimmestad
In the hours before
Local storm report, May 28, 9:52 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
952 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 SSW STERLING 40.62N 103.22W
05/27/2018 LOGAN CO TRAINED SPOTTER
LIVESTOCK SHED RIPPED APART. 12" DIAMETER
BRANCH DOWN FROM STORM. TIME ESTIMATED FROM
RADAR.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:09 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 33 min |
| May 27, 6:19 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 26 min |
| May 28, 1:14 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Park | 91 min |
| May 28, 2:05 PM MDT | Flash Flood Warning | BOU | Jackson | 85 min |
| May 28, 2:38 PM MDT | Flash Flood Watch | BOU | Logan, Morgan, Phillips, Sedgwick, Washington | 6 hr |
| May 28, 2:55 PM MDT | Special Weather Statement | BOU | Jefferson | 50 min |
| May 28, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Jefferson, Park | 50 min |
| May 28, 4:03 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| May 28, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 47 min |
| May 28, 4:18 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 42 min |
| May 28, 4:21 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| May 28, 4:40 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 50 min |
| May 28, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| May 28, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| May 28, 5:04 PM MDT | Tornado Warning | BOU | Washington | 26 min |
| May 28, 5:11 PM MDT | Tornado Warning | BOU | Morgan | 34 min |
| May 28, 5:15 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| May 28, 5:27 PM MDT | Tornado Warning | BOU | Logan, Washington | 33 min |
| May 28, 5:36 PM MDT | Tornado Warning | BOU | Weld | 24 min |
| May 28, 5:38 PM MDT | Tornado Warning | BOU | Weld | 37 min |
| May 28, 5:47 PM MDT | Tornado Warning | BOU | Morgan, Weld | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.